question-icon

What is the best way to get off gabapentin for neuropathy?

default
Posted on Sat, 25 Jan 2014
Question: Been on gabapentin for 3 weeks and do not like the side effects. Taking 100mg in the morning and 100mg in the evening for neuropathy. Also not helping at all. Please tell me the best way to get off of this medication asap
doctor
Answered by Dr. Gourav Monga (1 hour later)
Brief Answer: Taper gabapentin and choose an alternative drug. Detailed Answer: Hello Welcome to health care magic and thanks for the query. It would be my pleasure to help you out. Gabapentin has many adverse effects most common being 'Sedation'. Others are dizziness, ataxia, fatigue, weight gain, memory impairment etc. Since you are experiencing side effects, you should taper gabapentin gradually, not abruptly, as it can cause withdrawl symptoms. Decrease the dose to 100 mg once a day for few days and then stop it over a span of 1 week. Meanwhile you can choose another medication like pregabalin 75 mg (preferrably in combination with methylcobalamin) or amitryptiline 10/25mg to relieve neuropathic symptoms. However you should not start any other medication without consulting your doctor. Hope I have answered your query. In case you need clarification, you are always welcome. Wish you good health Regards Dr Gourav Monga Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Gourav Monga (8 hours later)
We seem to be getting different doctor opinions on how to treat. Is there a specialist for the problem. My one hand is always asleep.
doctor
Answered by Dr. Gourav Monga (12 minutes later)
Hello Thanks for your query If you have numbness in one of your hand, then you should consult a Neurologist for your treatment. Give detailed history of your illness and I am sure you will get relieved of your problem. Wish you good health. Hope I have answered your query. If you don't have any clarification, then close the answer and kindly rate it. Regards Dr Gourav Monga Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Gourav Monga

Psychiatrist

Practicing since :2006

Answered : 295 Questions

premium_optimized

The User accepted the expert's answer

Share on
What is the best way to get off gabapentin for neuropathy?

Brief Answer: Taper gabapentin and choose an alternative drug. Detailed Answer: Hello Welcome to health care magic and thanks for the query. It would be my pleasure to help you out. Gabapentin has many adverse effects most common being 'Sedation'. Others are dizziness, ataxia, fatigue, weight gain, memory impairment etc. Since you are experiencing side effects, you should taper gabapentin gradually, not abruptly, as it can cause withdrawl symptoms. Decrease the dose to 100 mg once a day for few days and then stop it over a span of 1 week. Meanwhile you can choose another medication like pregabalin 75 mg (preferrably in combination with methylcobalamin) or amitryptiline 10/25mg to relieve neuropathic symptoms. However you should not start any other medication without consulting your doctor. Hope I have answered your query. In case you need clarification, you are always welcome. Wish you good health Regards Dr Gourav Monga Consultant Psychiatrist